Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 7, NWS Springfield, MO

April 16, 2024Bourbon County, Cherokee County, Crawford County, Kansas; 11 counties in Missouri

NWS Springfield, MO issued this wind advisory at Apr 16, 2024, 3:33 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; 11 counties in Missouri. It took effect at Apr 16, 2024, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 3:33 AM CDT (08:33 UTC)
In effect from
Apr 16, 2024, 9:00 AM CDT
Expired
Apr 16, 2024, 7:00 PM CDT
In force
10 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Cedar County, MO, Dade County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS73 KSGF 160833
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
333 AM CDT Tue Apr 16 2024

KSZ073-097-101-MOZ055-066>068-077>079-088>090-094-170000-
/O.NEW.KSGF.WI.Y.0007.240416T1400Z-240417T0000Z/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Polk-Jasper-Dade-Greene-Lawrence-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Nevada, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Bolivar, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Aurora, Mount Vernon, and Marionville
333 AM CDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Kansas and central, southwest 
  and west central Missouri.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
866 
WWUS73 KSGF 161512
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
1012 AM CDT Tue Apr 16 2024

KSZ073-097-101-MOZ055-066>068-077>079-088>090-094-170000-
/O.CON.KSGF.WI.Y.0007.000000T0000Z-240417T0000Z/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Polk-Jasper-Dade-Greene-Lawrence-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Nevada, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Bolivar, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Aurora, Mount Vernon, and Marionville
1012 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of southeast Kansas and central, southwest 
  and west central Missouri.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Titus
723 
WWUS73 KSGF 162356
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
656 PM CDT Tue Apr 16 2024

KSZ073-097-101-MOZ055-066>068-077>079-088>090-094-170100-
/O.EXP.KSGF.WI.Y.0007.000000T0000Z-240417T0000Z/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Polk-Jasper-Dade-Greene-Lawrence-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Nevada, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Bolivar, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Aurora, Mount Vernon, and Marionville
656 PM CDT Tue Apr 16 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to decrease through the rest of the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Apr 16, 1:05 AM CDT, 2 hours 28 minutes earlier. Its key messages:

  • Potential for isolated to scattered strong to severe thunderstorms across the area today. Large hail and damaging winds the primary risks. Confidence remains limited. Stay tuned for updates.
  • Windy conditions will develop on today with south winds gusting up to 40-50+ mph at times.
  • Strong to severe thunderstorms possible on Thursday.
Area forecast discussion, Apr 16, 1:05 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
105 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Potential for isolated to scattered strong to severe
  thunderstorms across the area today. Large hail and damaging
  winds the primary risks. Confidence remains limited. Stay
  tuned for updates.

- Windy conditions will develop on today with south winds
  gusting up to 40-50+ mph at times.

- Strong to severe thunderstorms possible on Thursday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 137 PM CDT Mon Apr 15 2024

This evening into tonight: A warm front is currently sitting
across the highway 54 corridor and slowly drifting northward.
Some convection may fire along the front, bringing a risk for
1" hail, but chances that storms fire in our CWA are less than
20%. Overall severe risk is less given conditionality of severe
threat, small area and time window where storms may develop,
and limited chances for convection to initiate in the first
place.

Overnight tonight may see some patches of rain move through,
but most locations should stay dry.

For Tuesday, the strong, stacked low pressure system that is
driving short term conditions will shift from NE to IA, this
results in the CWA bring between better forcing further north
closer to the low and further south where better instability
should exist. In fact, the mid-level jet right exit region will
be over the CWA, resulting in upper confluence and downward
motion. The airmass will not feature a lot of moisture
throughout the profile and a dry line will surge in from the
west, further reducing potential for sustained convection and
limiting coverage. But, if convection can become established and
enough instability can develop, shear will be strong (deep
layer shear around 70 kts) so severe storms will be possible.
Current thinking is that the best potential for storms will be
over the northeastern and eastern CWA in the afternoon and
evening, but still featuring limited PoPs of <50% over most of
the area. Main hazards would be large hail and damaging winds.
There remains considerable uncertainty on the coverage and
potential for storms, the amount of instability that can be
realized, and resulting hazards. Stay tuned for updates.

The greater likelihood of impacts lies with gusty southerly
winds on Tuesday, especially over the western CWA where the dry
line moves through earlier in the day, resulting in increased
mixing. Could see gusts of 45-55 mph along and west of Highway
65. There may also exist a fire weather threat over the west
depending on the level of mixing and surface RH values. HRRR
shows RH values into the teens in the afternoon west of Highway
65.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 137 PM CDT Mon Apr 15 2024

Wednesday will see breezy westerly winds, highs in the 70s to
mid 80s, and sunny skies.

For Thursday, SPC has the equivalent to a slight risk over the
southwestern CWA. Guidance shows a warm front across the area
with a surface low moving up the front in the afternoon as
shortwave energy moves through. There is considerable
uncertainty in how much morning precipitation will be around and
resulting afternoon instability. Current forecast calls for
highs ranging from the low 70s NW to the mid 80s S. If ideal
conditions can develop, deep layer shear around 50 kts with
favorable arcing hodographs and SBCAPE values up to around 2,000
J/kg are possible. Severe weather with all hazard modes would
be possible. Stay tuned.

Unsettled conditions are possible Friday and Saturday with
20-30% chances for showers and highs in the 50s and 60s. Sunday
and Monday look dry with highs in the 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 105 AM CDT Tue Apr 16 2024

Surface low pressure is moving east across the central Plains
early this morning. Gusty southerly winds will develop early
this morning and increase into the afternoon hours. Moisture is
also increasing across the area and MVFR ceilings will develop
this morning. Scattered showers and isolated thunderstorms are
currently occurring across portions of southeastern Kansas and
northern eastern Oklahoma early this morning, this activity
could affect the TAFs overnight but better chances are for it to
stay south and west of the area.

A cold front is moving east across western Kansas currently and
thunderstorms are developing along the front. This activity will
move east the rest of the overnight hours and will start to move
into the area this morning with scattered showers and storms
possible. The storms may weaken as they move into the area later
this morning but additional shower and storm development will be
possible this afternoon into early this afternoon generally west
of Highway 65. A drier air mass will move into the area behind
the front with clouds clearing and VFR conditions returning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Wise
Hazardous weather outlook, Apr 16, 3:31 AM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
331 AM CDT Tue Apr 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
331 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated non thunderstorm wind risk.
  Elevated to significant fire weather risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited tornado risk.
  Limited lightning risk.

DISCUSSION...

Storms have developed across central Kansas and will continue to
develop and move east into the area this morning and across the
area before exiting early this evening. There is the potential
for some strong to severe storms with this activity with large
hail up to the size of golf balls and damaging wind gusts as the
primary risks. There is a low risk for a brief tornado across the
eastern Missouri Ozarks late this afternoon into early this
evening.

Gusty southwesterly winds will develop this morning and continue
through this afternoon. Gusts up to 35 to 50 mph will occur at
times, with the strongest winds occurring west of Highway 65. A
drier air mass will move into southeastern Kansas and far western
Missouri this afternoon behind the storms. Elevated to significant
fire weather danger will be possible along and west of I-49 this
afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances return Wednesday night into Thursday. There
is the potential for a few strong to severe thunderstorms with
this activity.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed late this morning into early
  this evening for portions of central Missouri and the eastern
  Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:55 AM CDTRed Flag WarningSGFBourbon, Cherokee, Crawford9 hr
Apr 16, 1:42 PM CDTSpecial Weather StatementSGFTexas33 min
Apr 16, 2:00 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas28 min

Nearby

Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.